Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 17, 2002, 5:56 PM EDT for Lexington County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2002, 5:56 PM EDT (21:56 UTC)
- Expired
- Apr 17, 2002, 6:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 6:08 PM EDT | Hail 0.75 | Gilbert, SC | Sheriff reported ambulance driver called in dime size hail and heavy rain on U.S.1 heading toward Leesville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 172156
SVRCAE
0SCC063-172245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT WED APR 17 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT.
* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LEESVILLE...DRIFTING
EAST AT LESS THAN 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
THE AREA BETWEEN LAKE MURRAY AND GILBERT
LCV/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:22 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 2:22 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 222 PM EDT WED APR 17 2002 WEAK LOW LEVEL CONVERGENCE CSRA/UPDATE THIS AFTERNOON/EVENING. CU DEVELOPING ACROSS REGION. AIRMASS MODERATELY UNSTABLE SURFACE BASED LI AROUND -6. TOTALS TOTALS INDEX AROUND 50...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON DIMINISHING AFTER SUNSET. DEWPOINTS HIGH TODAY...UPPER 60S. GUIDANCE TEMP COOL BIAS WILL GO ABOVE...LOW TO MID 60S. MODELS SHOW DECREASE IN LOW LEVEL MOISTURE THU...WARMING NOTED AT 500MB...UPPER LEVEL SHORT WAVE NOW OVER TN EXPECTED TO WEAKEN AS IT MOVES ACROSS SOUTH CAROLINA LATE IN THE DAY. WILL GO WITH ISOLATED AFTERNOON THUNDERSTORMS...WARM AFTERNOON TEMPS AND LOWS CONTINUE ABOVE GUIDANCE. LOW TO MID LEVEL WIND FIELDS INCREASING FRI...850MB MOISTURE TRANSPORT INTO AREA NOTED. UPPER RIDGE BECOMING FLAT...NO SIGNIFICANT TRIGGER EXPECTED...EXCEPT SEA BREEZE FRONT AND WEAK LOW LEVEL CONVERGENCE. WILL GO CHANCE AFTERNOON THUNDERSTORMS EAST ZONES/ISOLATED ELSEWHERE....HIGH TEMPS NEAR 90. EXTENDED... MODEL ENSEMBLES...SUGGEST FLAT UPPER RIDGE HOLDING ACROSS SOUTHEASTERN STATES WITH WEAK SHORT WAVES MOVING ACROSS AREA AND HIGHER LOW LEVEL MOISTURE. WEAK COLD FRONT APPROACHING AREA LATE SAT INTO SUN....MAY ACT AS A TRIGGER. ANOTHER FRONT POSSIBLE EARLY NEXT WEEK...ALTHOUGH EXPECTED TO STAY NORTH OF AREA. MRF MAX/MIN TEMPS APPEAR TOO LOW...WILL GO ABOVE BUT ADD CHANCE AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY THEN PARTLY TO MOSTLY SUNNY THROUGH MIDWEEK. BEST CHANCE RAIN SUN. FCSTID = 19 CAE 65 89 66 89 / 20 20 20 30 AGS 61 89 62 89 / 20 20 20 20 SSC 65 88 66 89 / 20 20 20 30 OGB 66 88 67 89 / 20 20 20 30 .CAE... GA...NONE. SC...NONE. AWP
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.